Alert archive / New Mexico / Special Weather Statements in 2014

Special Weather Statement, NWS Midland/Odessa, TX

July 19, 2014Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Jul 19, 2014, 6:36 PM MDT for Lea County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2014, 6:36 PM MDT (00:36 UTC)
Expired
Jul 19, 2014, 7:00 PM MDT
In force
24 min
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 175 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WWUS84 KMAF 200036
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
736 PM CDT SAT JUL 19 2014

NMZ029-033-200100-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
636 PM MDT SAT JUL 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 700 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF LOVINGTON AT 635
PM MDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS AND LOCALLY HEAVY RAIN... DEADLY CLOUD TO 
GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR 
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE 
SHELTER NOW.

&&

LAT...LON 3328 10374 3303 10324 3278 10351 3293 10376
TIME...MOT...LOC 0035Z 211DEG 10KT 3299 10357

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 19, 5:34 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 19, 5:34 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT Sat Jul 19 2014

.DISCUSSION...

&&

.AVIATION...
Conditions should remain VFR for all TAF locations through the period.
Have a few lingering storms from CNM to E38 but expect these to die
out in the next hour or two.  Not expecting as much low clouds in
the Permian Basin Sunday morning as past few days... only mentioned
SCT stratus at MAF around sunrise.

&&

.PREV DISCUSSION... /ISSUED 221 PM CDT Sat Jul 19 2014/

DISCUSSION...

WV imagery shows the upper ridge centered over West Texas, courtesy
of a west coast trough trying to muscle in thru Baja.  Yesterday, a
MCS developed in N central NM and moved SSE, but died out before
making it into SE NM.  Current models attempt to replicate this
scenario tonight, but suggest the MCS might make it a little further
SE.  Otherwise, at the sfc, a trough extended from SW NM ESE down
into the Big Bend, and will serve as the focus of isolated
convection for the next couple of days as abundant diurnal heating
combines w/minor disturbances moving down thru the ridge.  Sfc
trough is forecast to orient more N-S Sunday and Monday, and remain
over the western half of the CWA.  Forecast soundings look too warm
for much hail development, but inverted-V profiles suggest strong
winds will remain a threat.  In addition, KMAF 12Z raob came in w/a
PWAT of 1.31"...about 130% of normal.  Given nil steering flow under
the ridge, heavy rain will be possible as well.

Models dissolve the sfc trough by Tuesday and begin moving the upper
ridge NNW over the next week to the Four Corners vicinity.  While
this will spare West Texas/SE NM the worst of the heat, the thermal
ridge will still push H85 temps towards 30C, for widespread
triple-digits by Tuesday or so, and continuing into the
weekend.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 19, 12:06 PM MDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
106 PM CDT SAT JUL 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
106 PM CDT SAT JUL 19 2014 /1206 PM MDT SAT JUL 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE MOUNTAINS OF
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON INTO THE
EARLY EVENING. STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND
EVENING...MAINLY IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO. THESE STORMS COULD PRODUCE STRONG AND GUSTY
WINDS. THROUGH THE REST OF THE WEEK...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jul 19, 6:36 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
736 PM CDT SAT JUL 19 2014

NMZ029-033-200100-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
636 PM MDT SAT JUL 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 700 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF LOVINGTON AT 635
PM MDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS AND LOCALLY HEAVY RAIN... DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3328 10374 3303 10324 3278 10351 3293 10376
TIME...MOT...LOC 0035Z 211DEG 10KT 3299 10357

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:07 PM MDTSpecial Weather StatementMAF23 min
Jul 20, 1:19 PM MDTSpecial Weather StatementMAF26 min
Jul 20, 3:09 PM MDTSpecial Weather StatementMAF51 min
Jul 19, 6:52 PM MDTAreal Flood AdvisoryMAFLea113 min
Jul 19, 7:18 PM MDTFlash Flood WarningMAFLea3 hr
Jul 19, 7:32 PM MDTSevere Thunderstorm WarningMAFLea58 min
Jul 19, 8:34 PM MDTSevere Thunderstorm WarningMAFLea56 min
Jul 19, 10:11 PM MDTSpecial Weather StatementMAFEddy64 min
Jul 19, 10:49 PM MDTSevere Thunderstorm WarningMAFEddy56 min
Jul 19, 11:05 PM MDTAreal Flood AdvisoryMAFEddy4 hr
Jul 20, 1:16 AM MDTSpecial Weather StatementMAFLea59 min
Jul 20, 1:51 AM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Special Weather Statements in New Mexico, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.